Ask a doctor

How Can I Treat Very Dark Lip Corners and Hydroquinone Does Not Work? (photo)

I have side of my lips darker than the rest of my face. I have been having for a long time now. It makes my face look wider and weird. i have tried bleaching with hydroquinone but it bleached the skin around it and not the affected area. Its the same as my lip color but its not part of the lips, almost i would say the same kind of skin but not really. It connects to my lips but not part of it. This hyperpigmentation i want to get rid off i dont know how. I am (18) Latino skin type color.

Doctor Answers (3)

Lip hyperpigmentation

+2

From your photo, it looks like the darkening of the lip corners is due to post-inflammatory hyperpigmentation from eczema or irritation.  People with braces, for example, can get such darkening from irritation of saliva.  This can also happen if products used for dental hygiene have alcohol or very strong flavoring, like mint or cinnamon.  This is usually called angular cheilitis and needs to be treated with prescription anti-inflammatory and anti-yeast medications (not hydroquinone).  Please consult a board-certified dermatologist for treatment.

I would also suggest that putting a little petroleum jelly in the lip corners at night time will protect them and help fade away the dark patches and to discontinue any oral hygiene products that have alcohol or strong flavors.


Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Dark lip corners

+2

Make sure that you are not licking the angles of your lips on a regular basis. Also use sunscreen in that area. There is a product called Elure that may help, but it only treats the problem (if it works) and not not cure it.

Vicki J. Levine, MD
New York Dermatologic Surgeon

Hyperpigmentation around the lips

+1
It looks like you have post inflammatory hyperpigmentation from angular cheilitis. This condition can be caused by drooling, antibiotics, chewing gum, dental ware and eczema. Get treatment for this problem and the discoloration should go away.

Dina D. Strachan, MD
New York Dermatologist
3.5 out of 5 stars 6 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.